Connecticut, 2006

Flooding in Connecticut, April 23, 2006

April 23, 2006 · NWS OKX · 2 events in 2 counties and zones

As a low pressure system over the Great Lakes moved slowly east during Saturday, April 22nd, another low developed over Southeast Virginia and moved slowly north toward the region on Sunday. Amateur radio operators reported several streets closed, homes flooded, along with some evacuations in Norwalk at 3 pm EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a low pressure system over the Great Lakes moved slowly east during Saturday, April 22nd, another low developed over Southeast Virginia and moved slowly north toward the region on Sunday. Synoptic scale ascent over a cool moist layer of air caused by high pressure northeast of New England, caused heavy rain, which resulted in flooding of urban areas, rivers, small streams, and creeks.Amateur radio operators reported several streets closed, homes flooded, along with some evacuations in Norwalk at 3 pm EDT. They also reported road closures and homes flooded through Trumbull at 5:55 pm EDT. Trained spotters reported the Still River flooding over its' banks in Brookfield at 6 pm EDT. They also reported small creeks flooded in Southbury at 7 pm EDT.A 71-year-old woman died around 7 pm EDT in Fairfield when she stepped off her backyard retaining wall into the river. She was swept into the river by a fast moving current.Storm total rainfall ranged from 3 to 6 inches across Fairfield and New Haven Counties. Specific rainfall amounts for:Fairfield County - Bridgeport: 5.66 inchesDarien: 5.10 inchesDanbury: 3.75 inchesBrookfield: 3.40 inchesNew Haven County -West Haven: 5.20 inchesNew Haven: 4.34 inchesNaugatuck: 3.95 inchesSouthbury: 3.48 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 23, 9:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 23, 9:40 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1040 AM EDT SUN APR 23 2006

.NEAR TERM (TODAY)...

NARROW BAND OF HEAVY RAIN WITH HOURLY RATES BETWEEN A HALF INCH TO
ONE INCH PER HOUR CONTINUES TO PUSH SLOWLY EAST ACRS LI AND CT.
HIGHEST STORM TOTAL RAINFALL REPORTS HAVE BEEN ON THE ORDER OF 3-4
ACRS LI...AND WOULD NOT BE SURPRISED THAT SIMILAR TOTALS HAVE BEEN
RECEIVED ACRS PARTS OF CT...ESPECIALLY FAIRFIELD AND NEW HAVEN
COUNTIES. BAND CONTINUES TO MOVE EASTWARD...BUT VERY SLOWLY. HAVE
DROPPED FLOOD WATCH FOR NASSAU COUNTY/NYC/NORTHEAST NJ. HEAVIEST
RAINS HAVE MOVED EAST OF THERE. HOWEVER...EXPANDED WATCH TO INCLUDE
SUFFOLK COUNTY AS WELL AS ALL MY CT ZONES UNTIL 8 PM THIS EVENING.
RAINFALL AMOUNTS THROUGH THIS AFTERNOON COULD BE AN ADDITIONAL 1-3
THERE. WORRIED ABOUT THE SMALLER RIVERS AND STREAMS...AS WELL AS
URBAN AREAS/ROADS.

OTHERWISE...WILL CANCEL WIND ADVISORY SHORTLY. WINDS ARE NOT MAKING
CRITERIA...AND WITH WEAKENING GRADIENT...THINKING WE WILL NOT SEE
ANY ADVISORY CRITERIA WINDS FOR THE REST OF THE DAY. HOWEVER...SOME
40 MPH GUSTS STILL POSSIBLE EARLY THIS AFTERNOON.

HIGHEST POPS WILL BE ACRS EASTERN SECTIONS TODAY...BUT WILL STILL GO
LIKELY OR AT LEAST HIGH CHANCE WEST AS S/W CONTINUES TO MOVE EAST.
THIS COULD SET OFF A FEW SHOWERS AND TSTMS THIS AFTERNOON AND
EVENING.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
FRONTAL WAVE SLIDES EAST THIS EVENING...WITH HEAVY QPF/LIFT AXIS
SLIDING EAST OF THE REGION. HOWEVER...A LOW CHANCE OF SHOWERS WILL
CONTINUE TONIGHT WITH VORT ADVECTION AHEAD OF APPROACHING STRONG
UPPER LOW.

WITH HIGH SURFACE/LOW-LEVEL MOISTURE AND LIGHT WINDS DUE TO WEAK
SURFACE TROUGHING...COULD HAVE AREAS OF FOG DEVELOPING AFTER
MIDNIGHT TONIGHT.

A HIGH CHANCE OF SHOWERS EXISTS ON MONDAY AS UPPER TROUGH WITH
ASSOCIATED COLD POOL INSTABILITY/VORT ENERGY CROSSES THE REGION.
SLIGHT CHANCE THUNDER DURING DAYTIME MONDAY AS WE BECOME SOMEWHAT
UNSTABLE AT LOW/MID LEVELS.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

FOLLOWED HPC GUIDANCE THROUGH THIS PERIOD. LARGE MODEL DISAGREEMENT
BETWEEN GFS AND NAM ON TUESDAY WITH TIMING OF FROPA. GFS IS MUCH
SLOWER AND MUCH, MUCH WARMER. WILL HAVE TIME TO REFINE THIS FORECAST
AS WE DRAW CLOSER. IN ANY EVENT...LOOKS LIKE AT LEAST CHC POPS LATE
MONDAY NIGHT INTO EARLY TUE NIGHT WITH FRONT. WENT WITH MODEL
COMPROMISE FOR MAXES TUE. IF 12Z GFS IS RIGHT...ITLL GET REAL WARM.
WELL SEE. DECENT COOL SHOT BEHIND FRONT FOR THE REST OF THE
WEEK...WITH TEMPS PERHAPS BELOW NORMAL...BUT DRY.

&&

.AVIATION...
LOW CIGS AND VSBYS TO CONTINUE TO REST OF TODAY (IFR/LIFR) AS LOW
PRESSURE IS SLOW TO MOVE OUT. BEST CHANCE OF IMPROVEMENT WILL BE FAR
WESTERN SECTIONS (NJ/LOWER THUD VLY) LATE IN THE DAY. LLWS WILL
SLOWLY DECREASE FROM W TO E.
&&

.MARINE...
GALES REMAIN UP FOR EASTERN LI SOUND AND ANZ350 ON THE OCEAN. VERY
MARGINAL...BUT NL LEDGE LIGHT GUSTING 35 KT AS OF 14Z. OTHER WATERS
TO SEE SCA TIL THIS EVENING...EXCEPT ON THE OCEAN WHERE SCA SEAS
WILL CONTINUE THRU MONDAY.
&&

.HYDROLOGY...

HEAVIEST RAINFALL HAS BEEN ACRS LI AND WRN CT SO FAR. REPORTS OF
3-4 HAVE BEEN RECEIVED. FLOOD WATCH CANCELLED FOR NERN
NJ/NYC/NASSAU COUNTY AS HEAVIEST RAIN HAS PUSHED EAST.
HOWEVER...FLOOD WATCH ISSUED FOR SUFFOLK COUNTY AND ALL MY CT ZONES
THRU 8 PM TO ACCOUNT FOR SLOW MOVING HEAVY RAIN BAND. 1-3
ADDITIONAL RAIL EXPECTED THIS AFTERNOON ACRS WATCH AREA WHICH WILL
LIKELY ALLOW SMALL RIVERS/CREEKS TO OVERFLOW BANKS. URBAN FLOODING
LIKELY IN WATCH AREA AS WELL.
&&

.FIRE WEATHER...
BRUSH FIRE THREAT NIL THROUGH EARLY NEXT WEEK.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 UNTIL 8 PM SUNDAY.
NJ...NONE.
NY...FLOOD WATCH FOR NYZ078>081 UNTIL 8 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ330-350 UNTIL 6 PM SUNDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ335-338 UNTIL 6 PM SUNDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ350 FROM 6 PM SUNDAY TO 7 PM
         MONDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ353-355 UNTIL 7 PM MONDAY.
&&

MORNING UPDATE...EKSTER
Hazardous weather outlook, Apr 23, 9:34 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1034 AM EDT SUN APR 23 2006

NJZ002>006-011-NYZ067>071-074>077-241030-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
1034 AM EDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE FLOOD THREAT HAS DIMINISHED AS THE HEAVY RAINS HAVE SHIFTED
EASTWARD ACROSS LONG ISLAND AND CONNECTICUT. RIVERS AND STREAMS
REMAIN WITHIN THEIR BANKS AND FLOODING IS NO LONGER A THREAT.
SCATTERED SHOWERS WILL CONTINUE INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER REQUIRED...BUT YOUR RAINFALL
REPORTS ARE WELCOMED.

CTZ010>012-NYZ079>081-241030-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1034 AM EDT SUN APR 23 2006

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS
HAVE BEEN REPORTED ACROSS LONG ISLAND AND CONNECTICUT THIS
MORNING. WITH A HEAVY BAND OF RAIN STILL EXPECTED TO MOVE ACROSS
THE AREA LATE THIS MORNING AND THIS AFTERNOON...ANOTHER 1 TO 2
INCHES CAN BE EXPECTED. WITH THE BULK OF THIS RAINFALL FALLING IN
A RELATIVELY SHORT PERIOD OF TIME...URBAN AREAS WILL LIKELY SEE
FLOODING OF STREETS AND LOW LYING AREAS AND SOME RIVERS AND
STREAMS MAY REACT BY RISING TO BANK FULL QUITE QUICKLY.

EASTERLY WINDS OF 25 TO 35 MPH WILL GUST UP TO 40 MPH THROUGH
THIS AFTERNOON...PRIMARILY ALONG THE SOUND AND OCEAN FACING
COASTS. THE EASTERLY WIND FETCH MAY ALSO CAUSE LOCALLY MINOR
COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY FOR RAINFALL...FLOODING...AND
WIND SPEED OR DAMAGE REPORTS.

CTZ005>009-NYZ078-241030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-NORTHWESTERN SUFFOLK-
1034 AM EDT SUN APR 23 2006

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS
HAVE BEEN REPORTED ACROSS LONG ISLAND AND CONNECTICUT THIS
MORNING. WITH A HEAVY BAND OF RAIN STILL EXPECTED TO MOVE ACROSS
THE AREA LATE THIS MORNING AND THIS AFTERNOON...ANOTHER 1 TO 2
INCHES CAN BE EXPECTED. WITH THE BULK OF THIS RAINFALL FALLING IN
A RELATIVELY SHORT PERIOD OF TIME THIS MORNING...URBAN AREAS WILL
LIKELY SEE FLOODING OF STREETS AND LOW LYING AREAS AND SOME RIVERS
AND STREAMS MAY REACT BY RISING TO BANK FULL QUITE QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY FOR RAINFALL AND
FLOODING REPORTS.

ANZ330-241030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
1034 AM EDT SUN APR 23 2006

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS AROUND 35
KT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ANZ335-241030-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
1034 AM EDT SUN APR 23 2006

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS
UP TO 25 KT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ANZ338-241030-
NEW YORK HARBOR-
1034 AM EDT SUN APR 23 2006

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS UP
TO 25 KT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ANZ353-355-241030-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1034 AM EDT SUN APR 23 2006

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING FOR
SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING FOR SEAS.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ANZ350-241030-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1034 AM EDT SUN APR 23 2006

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 PM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS 35 TO 40
KT. THEREAFTER...A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH
WEDNESDAY FOR SEAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH WEDNESDAY FOR
SEAS...AND WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 23, 1:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
242 PM EDT SUN APR 23 2006

CTZ005>012-NYZ078>081-231945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
242 PM EDT SUN APR 23 2006

RAINFALL WILL CONTINUE THROUGH THE REST OF THE AFTERNOON OVER MOST
OF THE REGION...BUT WILL BEGIN TO TAPER OFF ACROSS WESTERN
CONNECTICUT AS WELL AS THE WESTERN HALF OF LONG ISLAND LATE THIS
AFTERNOON. WINDS WILL GUST UP TO 30 MPH EARLY ON...BUT DIMINISH BY
LATE AFTERNOON. ROADS WILL LIKELY REMAIN FLOODED INTO THIS EVENING.

NJZ002>006-011-NYZ067>077-231945-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-
242 PM EDT SUN APR 23 2006

THE RAIN HAS ENDED FOR THE MOST PART THIS AFTERNOON. OTHER THAN A
FEW SHOWERS...THE REST OF THE AFTERNOON SHOULD BE RAIN FREE. SOME
ROADS MAY REMAIN FLOODED INTO THIS EVENING HOWEVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fairfield

When
April 23, 2:00 PM EST to 6:00 PM EST
Where
Fairfield County, Countywide
Reported by
AMATEUR RADIO
Coordinates
41.317, -73.383

Flood, New Haven

When
April 23, 2:00 PM EST to 6:00 PM EST
Where
New Haven County, Countywide
Deaths
1 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
41.467, -72.950

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, New Haven2006-04-2371FemalePermanent HomeDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497062, 5497063.